Montana, 2011

Winter Storm in Montana, April 7 to 8, 2011

April 7 to 8, 2011 · NWS BYZ · 5 events in 5 counties and zones

A large upper low over the Great Basin area moved across the Central and Northern Rockies. A deep and very moist southerly flow combined with upper level difluence resulted in heavy snow, mainly across the western half of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A large upper low over the Great Basin area moved across the Central and Northern Rockies. A deep and very moist southerly flow combined with upper level difluence resulted in heavy snow, mainly across the western half of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 6, 8:13 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 6, 8:13 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT WED APR 6 2011

.SHORT TERM...VALID FOR THU AND FRI...

SHORTWAVE ENERGY WAS ZIPPING OUT OF A DEEPENING TROUGH ALONG THE
WEST COAST AND WAS PRODUCING A BAND OF RAIN AND SNOW SHOWERS
ACROSS OUR WESTERN ZONES. MODERATE SNOW OCCURRED AT LIVINGSTON
FOR A WHILE AND ACCUMULATED A QUICK INCH OF THE WHITE STUFF THIS
EVENING. THAT BAND HAS SHIFTED FROM RYEGATE TO REED POINT DOWN TO
NYE. THE AREA OF SHOWERS WAS SHIFTING EAST AND NORTHEAST. HAVE
RAISED POPS OVER MAINLY THE WEST AND NORTHWEST HALF OF THE AREA
FOR THIS. ALSO WENT INTO CENTRAL AND EASTERN ZONES AS THE ENERGY
WILL CLIP THE NORTHERN MOST SECTIONS OF SOUTHEAST MONTANA LATE
THIS EVENING AND OVERNIGHT. TEMPERATURES HAVE COOLED QUICKLY AT
LIVINGSTON WITH THE SNOW SHOWERS...BUT OTHER LOCATIONS HAVE BEEN
HELD UP MOSTLY WITH CLOUD COVER. LOW LEVEL ADVECTION SHOULD BE
MAINLY NEUTRAL TONIGHT TO SLIGHTLY COLD...SO AM CONCERNED THAT
LOWS MAY BE A BIT TOO COLD WITH CLOUD COVER. WILL MAINTAIN
CURRENT FORECAST AS PRECIPITATION WILL COOL THINGS QUICKLY. TWH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

UPPER TROF SPLITS ON SATURDAY WITH NORTHERN STREAM KICKING
THROUGH THE AREA. WINDS SHIFT FROM UPSLOPE TO DOWNSLOPE GRADIENT
ENDING WIDESPREAD SNOW THREAT IN FAVOR OF SCATTERED INSTABILITY
TYPE RAIN/SNOW SHOWERS. TEMPERATURES WILL REMAIN COOL
SATURDAY...ESPECIALLY IN AREAS THAT PICKED UP SIGNIFICANT SNOW
THURSDAY AND FRIDAY. UPPER RIDGE BUILDS IN FOR SUNDAY AND EARLY
MONDAY WITH DRY AND WARMER TEMPERATURES...PARTICULARLY MONDAY
AHEAD OF NEXT COLD FRONT. EXPECT SHOWERS TO INCREASE OVER WESTERN
MOUNTAINS MONDAY AFTERNOON...DIPPING INTO THE LOWER ELEVATIONS AND
SPREADING EAST MONDAY EVENING AS A FAST MOVING PACIFIC TROF MOVES
THROUGH. TEMPERATURES TUESDAY WILL STAY COOL WITH SHOWERS IN THE
AREA. TROF KICKS EAST WEDNESDAY WITH SPLIT FLOW RIDGING OVER THE
AREA WEDNESDAY AND THURSDAY. THIS WILL BRING WARMER TEMPERATURES
AND GENERALLY DRY CONDITIONS. DID NOT MAKE MANY CHANGES TO THE
FORECAST PACKAGE OUTSIDE OF COLLABORATION WITH SURROUNDING
OFFICES. CHAMBERS

&&

.AVIATION...

SCATTERED RAIN AND SNOW SHOWERS CONTINUE ACROSS WESTERN AND
CENTRAL ZONES...INCLUDING KLVM AND KBIL. THIS WAVE OF ACTIVITY IS
EXPECTED TO PROCEED EASTWARD AND DISSIPATE OVERNIGHT. A STORM
SYSTEM WILL BRING MVFR/IFR CONDITIONS IN LOW CLOUDS AND RAIN/SNOW
AGAIN LATER TONIGHT AND INTO THURSDAY ACROSS THE WEST...INCLUDING
KLVM AND KBIL. MOUNTAIN OBSCURATIONS ARE LIKELY THROUGH THURSDAY.
GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 033/044 029/038 027/042 029/054 032/056 030/048 030/050
    58/W    99/S    54/W    21/B    12/W    22/W    11/B
LVM 029/038 026/034 024/039 022/047 027/051 024/042 023/044
    7+/S    ++/S    64/J    31/B    13/W    32/W    11/B
HDN 031/052 029/040 027/045 032/058 032/060 031/050 030/052
    44/W    97/S    44/W    21/B    12/W    22/W    11/B
MLS 031/052 031/043 027/044 033/053 032/057 030/048 031/050
    44/T    75/O    34/W    21/B    12/W    22/W    11/B
4BQ 031/057 031/045 028/044 033/054 032/057 030/048 031/050
    24/T    75/O    44/W    31/B    12/W    32/W    11/B
BHK 031/054 032/044 028/045 032/052 030/055 030/046 030/048
    24/T    65/O    44/W    21/B    12/W    32/W    11/B
SHR 028/052 029/040 024/041 029/051 029/055 028/046 027/048
    25/W    96/S    55/J    31/B    03/W    43/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
      FRIDAY EVENING FOR ZONES 41-56-64>66.
     WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MDT FRIDAY
      NIGHT FOR ZONES 67-68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 6, 2:13 PM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
313 PM MDT WED APR 6 2011

MTZ028>042-056>058-063>068-WYZ098-099-072115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
313 PM MDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL BEGIN TO IMPACT THE
BEARTOOTH/ABSAROKA AND CRAZY MOUNTAINS TONIGHT. SNOW IS EXPECTED
TO BECOME HEAVY AT TIMES LATE TONIGHT MAKING TRAVEL DIFFICULT TO
IMPOSSIBLE IN THE HIGH COUNTRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG SPRING STORM SYSTEM WILL MOVE INTO THE LOWER ELEVATIONS
OF SOUTH CENTRAL MONTANA THURSDAY MORNING WITH WIDESPREAD RAIN
SHOWERS. RAIN WILL CHANGE TO SNOW IN THE FOOTHILLS BY MID DAY
THURSDAY AND BECOME HEAVY AT TIMES FROM RED LODGE TO LIVINGSTON TO
SOUTH OF HARLOWTON THURSDAY EVENING. THIS HEAVY SNOW IS EXPECTED
TO CONTINUE THROUGH FRIDAY INTO FRIDAY EVENING BEFORE DIMINISHING.
HEAVY ACCUMULATIONS OF 8 TO 16 INCHES WILL BE POSSIBLE OVER THESE
AREAS WITH THE HIGHEST AMOUNTS SNOW IN THE BEARTOOTH FOOTHILLS AND
AROUND RED LODGE. THIS SNOWFALL WILL RESULT IN NEAR IMPOSSIBLE
DRIVING CONDITIONS ALONG WITH WIDESPREAD TREE AND POWER LINE
DAMAGE. FOR YOUNG LIVESTOCK IN THESE AREAS THIS WILL BE A LIFE
THREATENING EVENT.

FURTHER TO THE EAST CONSIDERABLE UNCERTAINTY REMAINS AS TO HOW
MUCH SNOW WILL FALL. BEST ESTIMATES ARE FOR 3 TO 5 INCHES OF SNOW
TO ACCUMULATE FROM ROUNDUP TO BILLINGS AND COLUMBUS...MAINLY ON
GRASS SURFACES. THIS HEAVY WET SNOW WILL REDUCE VISIBILITY FOR
TRAVELERS AND IS A THREAT TO YOUNG LIVESTOCK. LOCALLY HEAVIER
AMOUNTS ARE POSSIBLE IN THESE AREAS. ROADWAYS SHOULD REMAIN MAINLY
WET DURING THE DAYTIME HOURS THURSDAY AND FRIDAY...WITH MAINLY
SLUSHY CONDITIONS THURSDAY NIGHT AND FRIDAY EVENING.

EAST OF A MILES CITY TO SHERIDAN LINE EXPECT MAINLY RAIN WITH THIS
SYSTEM...WITH SOME SNOW MIXED IN DURING THE NIGHTTIME HOURS.

THIS SNOWFALL WILL BE VERY HEAVY AND WET AS OPPOSED TO NORMAL
WINTER POWDER SNOW. PERSONS SHOULD BE CAREFUL NOT TO INJURE
THEMSELVES SHOVELING THIS TYPE OF SNOW WHERE IT IS MORE THAN A FEW
INCHES DEEP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Park County

When
April 7, 2:00 AM MST to April 8, 9:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

The Clyde Park area received 10-12 inches of snow.

Winter Storm, Livingston Area

When
April 7, 4:15 AM MST to April 8, 9:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Areas southeast of Livingston reported 7-9 inches of snow.

Winter Storm, Beartooth Foothills

When
April 7, 6:00 AM MST to April 8, 7:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 6-8 inches was reported across the area.

Winter Storm, Golden Valley

When
April 7, 6:00 PM MST to April 8, 7:00 AM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Shawmut to Broadview received 7-9 inches of snow.

Winter Storm, Northern Sweet Grass

When
April 7, 7:30 PM MST to April 8, 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

The Big Timber area received around 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307073, 307074, 307075, 307071, 307072.